Skip Nav
Photography
50 Couple Moments to Capture at Your Wedding
Sex
The 29 Steamiest Movie Sex Scenes of All Time
Disney
These 30 Disney Princess Tattoos Are the Fairest of Them All

The Period That Won't Quit

The Period That Won't Quit

Now that we've delved into what is and isn't normal when it comes to your period, I thought we could take a closer look at what can cause a period that lasts longer than an average of seven days. If you're experiencing this frustrating change in your cycle, a trip to your gynecologist is a necessity. But in the meantime, it's a good idea to educate yourself on possible explanations in order to prepare yourself for your exam. Here are some of the general possibilities:

  • For women on the pill, spotting or extended bleeding may be solved with a simple change in prescription to a pill with a higher dosage — not all pills are created equal when it comes to hormones. Or if you're chronically tardy when it comes to taking your pill, you may just need to be more diligent.
  • If you're not on the pill, hormonal issues can still play a role. If you're having any other strange symptoms outside of your period, be sure to mention them to your gyno; she may want to make sure your thyroid gland is functioning properly.
  • Both IUCs and Depo-Provera can cause irregular bleeding. If you've started experiencing spotting after trying out either of those methods of contraception, and it lasts for an extended period of time, you may want to discuss the possibility of trying out an entirely different method.
  • To see other reasons that may account for heavy, prolonged bleeding,

    .

  • If you're experiencing excessive bleeding, persisting over two weeks or more, there are more significant issues that could be at fault, including uterine fibroids, endometriosis, or ovarian cysts. Be sure to tell your doctor if you have any kind of pain or physical discomfort accompanying the excess bleeding.
  • Heavy bleeding post-period can also be a symptom of a miscarriage or ectopic pregnancy, both of which are very serious. Even if you feel sure you can't possibly be pregnant, it's important to be seen by your doctor.

Dear's Advice: Every woman's different, so don't panic if your cycle differs from your peers. However, if you've noticed a change in your cycle, it's always a good idea to make an appointment to see your gynecologist and make sure that everything is functioning as it should. And don't be afraid to let her in on any other issues you may be experiencing, including emotional ones, as they could be related.

Source

Around The Web
Sex Trends For 2016
Places on a Woman's Body to Avoid
Boob Facts
Tips For Dealing With Seasonal Affective Disorder

POPSUGAR, the #1 independent media and technology company for women. Where more than 75 million women go for original, inspirational content that feeds their passions and interests.

Join The Conversation
HopelessDog HopelessDog 6 years
That period is just the worst (hides in a corner)
HopelessDog HopelessDog 6 years
That period is just the worst (hides in a corner)
lisaj89 lisaj89 6 years
I don't feel the least bit sorry for you ladies that have been on your periods for a whole three weeks! Try three YEARS. Yep, that's right, I was bleeding for three years straight! It was awful, I basically just wanted to die. I was too embarrassed to talk to my mom about it so I just dealt with it. Turns out I have cysts on my ovaries which was causing a hormone imbalance. But now I'm on birth control and my periods are like clock work, thank GOD! Seriously, if you're having bleeding problems, just get them checked out. It's really not that big of a deal, your doc. has probably seen much worse!
JaimeLeah526 JaimeLeah526 7 years
My friend had her's non-stop for 2 months when she went on Depo because of other meds she was taking. One time when I was taking St. John's Wort I had mine for 2 weeks straight and it was a lot heavier than normal(it's very light). I've never had that before or since I stopped taking the herbs. I couldn't deal with this more than once in my life.
JaimeLeah526 JaimeLeah526 7 years
My friend had her's non-stop for 2 months when she went on Depo because of other meds she was taking. One time when I was taking St. John's Wort I had mine for 2 weeks straight and it was a lot heavier than normal(it's very light). I've never had that before or since I stopped taking the herbs. I couldn't deal with this more than once in my life.
thelorax thelorax 7 years
Ugh, the period that won't quit is the worst! Mine used to last 8 or 9 days, every time, and I would have horrible PMS and horrible pain during ovulation so I used to joke that I got "one good week" per month...thank you birth control pill!
princess_eab princess_eab 7 years
I am thisclose to going back on the BC I quit a couple months ago after 3 years on it... the cramps are about to KILL me, I don't think I can take it anymore... and I'm only 3 months in! sorry ladies if that's TMI. lol.
Brownsuga1966 Brownsuga1966 7 years
I found out just yesterday that I had fibrod tumors. My cycles lasted for seven days and were very heavy & painful and I was extremly anemic I even had to have a blood transfusion. My doctor did a d/c and I had a period that lasted for 20 days. Now I'm waiting to have another procedure called uterine fibroid embolization that will shrink the fibrod which is the size of a 20 week fetus. I've heard that this procedure works and will lighten my cycles.
rickimc rickimc 7 years
I always have long periods if I am on an antibiotic (except for a Z-Pack). My period will start the day after I start the antibiotic (even if it just ended) and not stop until day 2 of my next birth control pack. My doctor said that this is nothing to be worried about and does happen to some women.
stargazer25 stargazer25 7 years
Stress and weight gains and losses can cause abnormal periods.
JustSomeChick JustSomeChick 7 years
When I was on depo, I bled constantly. I'd have a few days a month where I wasn't bleeding. It was great for my sex life. Ugh!
sparklestar sparklestar 7 years
When I came off depo provera I bled for 6 months. The doctor said it was normal. :/ Any other time I would have been worried though.
sparklestar sparklestar 7 years
When I came off depo provera I bled for 6 months. The doctor said it was normal.:/Any other time I would have been worried though.
quietriott quietriott 7 years
dearsugar, have you been spying on me? haha honestly i was just talking on the phone to my mom today about whether i should call my doctor because i am starting week 3 of my period, its very heavy and lots of cramping. its happened like this several times, they mess with my birth control pill, and end up going on premarin for weeks/months and being a hormonally emotional mess. so i am debating whether the anemia/hassle of having my period for extended periods of time is better than becoming antisocial and crying about everything.
quietriott quietriott 7 years
dearsugar, have you been spying on me? haha honestly i was just talking on the phone to my mom today about whether i should call my doctor because i am starting week 3 of my period, its very heavy and lots of cramping. its happened like this several times, they mess with my birth control pill, and end up going on premarin for weeks/months and being a hormonally emotional mess.so i am debating whether the anemia/hassle of having my period for extended periods of time is better than becoming antisocial and crying about everything.
laluna laluna 7 years
I have ovarian cysts. My periods would last up to 31/2 weeks and be extremely heavy. As a teen i thanked god i only got it maybe 3 times a year, i got off of school when i had it to. The pills im on now make it a little more regular but now i get cramps and bloating and moodiness as well, never had that before. I'm not sure which i prefer sometimes...
jessie jessie 7 years
they never found the reason for mine. after having a few d/c and a few other things done. i ended up with the endometrial ablation procedure. pretty much where they cautaurize the inside of the uterus
LuvLeoDiCaprio LuvLeoDiCaprio 7 years
OOOh I am first that is cool...this happened to me before I kind of panicked but then called my doc, nothing serious dr just put me back on birth control pills and told me to come back if it didn't stop. It stopped and it never happened again.
Latest Love
X